Q Following completion of chemotherapy for breast cancer, several premenopausal patients began tamoxifen treatment. During the 12- to 24-month period since starting this drug, all the women have had significant weight increases, ranging from 9 to 16 kg. This has occurred despite no apparent changes in diet or exercise habits and no prior history of weight control problems. Logs of daily energy intake and exercise suggest that attempts to lose the weight are more ineffective than expected. Is this a common phenomenon in women taking tamoxifen? If so, what is the mechanism, and what recommendations can be given to assist these patients?
A Weight gain often occurs both with adjuvant chemotherapy and with adjuvant hormonal therapy for breast cancer.1,2 Given the small but consistent benefits of improved survival with adjuvant therapy, diminution in quality of life and adverse health effects related to significant weight gains are of considerable import.